Colorado, 2002

Hail in Colorado, August 20, 2002

August 20, 2002 · NWS PUB · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 20, 2:00 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 20, 2:00 PM MST, 2 hours 30 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
300 PM MDT TUE AUG 20 2002

PRECIP CHANCES THE CONCERN.

CURRENTLY...S/W TROUGH AXIS EXTENDS FROM NRN CO SOUTHWEST INTO NERN
AZ...WITH MCV CENTER OVER THE TEX PANHANDLE. ISOLATED -TSRA OVER
MUCH OF THE AREA...THOUGH BEST UPWARD MOTION SEEMS TO BE NORTH AND
SE OF THE CWFA. LOW LEVEL WINDS ALONG THE I-25 CORRIDOR BEGINNING TO
VEER TO THE WEST...WHICH MAY TEND TO LIMIT COVERAGE OF -TSRA OVER
THE PLAINS.

TONIGHT...CONTINUED THE BROAD BRUSH OF LOW POPS MOST AREAS WITH S/W
MOVING ACROSS AND MODERATE AMOUNT OF INSTABILITY IN PLACE. PLAINS
POPS A LITTLE QUESTIONABLE...BUT WITH CAPES OVER 1000 J/KG AND
STORMS FIRING EAST OF KTAD...ANY OUTFLOW BOUNDARIES MAY BE
SUFFICIENT TO INITIATE NEW CONVECTION FARTHER NORTH. MIGHT SEE
THINGS LAST A LITTLE PAST SUNSET AS TROUGH MOVES ACROSS.

WED/WED NIGHT...WESTERLY FLOW AND SUBSIDENCE IN WAKE OF DEPARTING
TROUGH SHOULD SERVE TO DIMINISH -TSRA CHANCES MOST AREAS. LEFT SOME
ISOLATED STORMS IN THE MTN ZONES...BUT STILL LOOKS DRY FOR THE PLAINS
AS LEE TROUGH GETS SHOVED EWRD TOWARD KS. 700 MB TEMPS WARM SOME AND
WITH DOWNSLOPE SHOULD SEE READINGS ON THE PLAINS CLIMB. GUIDANCE MAY
END UP TOO COOL BY A DEGREE OR 2. CURRENT GRIDS ON TRACK.

THU...NEXT WEAK BOUNDARY SAGS INTO NERN CO...WITH ETA AS USUAL
MORE AGGRESSIVE THAN AVN IN SOUTHWARD PUSH. SHOULD BE ENOUGH FORCING
AND MOISTURE RETURN TO KEEP AT LEAST ISOLATED STORMS IN THE ERN MTNS
AND PLAINS. WAS TEMPTED TO REMOVE POPS FARTHER WEST...BUT STILL SOME
RESIDUAL MOISTURE AROUND TO WARREN THE CONTINUATION OF ISOLD
MENTION. MAX TEMPS TOUGH WITH FROPA...BUT WILL LEAN TOWARD THE WARM
SIDE GIVEN COOL BIAS OF GUIDANCE THIS SUMMER FOLLOWING FRONTAL
PASSAGES.

FRI-TUE...AVN/GFS MAINTAIN LOW LEVEL EASTERLY FLOW WITH WRLY FLOW
ALOFT...THOUGH 12Z AVN KEEPS COOL SURFACE HIGH OVER THE UPPER
MIDWEST WEAKER AND FARTHER NE ON SAT/SUN THAN 00Z GFS. SET-UP STILL
LOOKS OK FOR TSRA CHANCES ERN MTNS AND PLAINS...THOUGH MUCH DEPENDS
ON THE STRENGTH OF ANY UPSLOPE SURGES. FARTHER WEST...CANT RULE OUT
AN ISOLD -TSRA...THOUGH WITH WRLY FLOW...DEEPER MOISTURE WILL BE
SHUNTED WELL SOUTH ONCE AGAIN. OVERALL...CURRENT GRIDS LOOK PRETTY
GOOD AND WILL ONLY MAKE SOME MINOR ADJUSTMENTS.

.PUB...NONE.

PETERSEN

In the hours before

Special weather statement, Aug 20, 11:00 AM MST, 5 hours 30 minutes before
COZ058>089-093>099-202000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1200 PM MDT TUE AUG 20 2002

...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO THROUGH 7 AM TOMORROW...

...SPOTTER ACTIVATION IS NOT ANTICIPATED...

AN UPPER LEVEL WEATHER SYSTEM...COMBINED WITH MOISTURE IN PLACE
ACROSS COLORADO...WILL BRING ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS TO THE AREA THROUGH THIS EVENING. SEVERE THUNDERSTORMS
ARE NOT EXPECTED.  THE MAIN THREATS FROM STORMS TODAY WILL BE
DANGEROUS CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH. A FEW
SHOWERS AND THUNDERSTORMS MAY LINGER UNTIL MIDNIGHT OVER THE EASTERN
PLAINS AND CENTRAL MOUNTAINS...OTHERWISE MOST ACTIVITY WILL DIMINISH
QUICKLY AFTER SUNSET.

The radar

The Pueblo radar (KPUX), 161 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Las Animas

When
August 20, 4:30 PM MST to 4:35 PM MST
Where
Las Animas County, 5 mi SE of Kim
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.200, -103.283

Hail, Las Animas

When
August 20, 5:00 PM MST to 5:05 PM MST
Where
Las Animas County, Kim
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.250, -103.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312551, 5312552.